Home » Frequently asked Questions on Health » Will stopping beta blockers lead to severe complications?

Will stopping beta blockers lead to severe complications?

Q: I am 46 years old. I have severe essential hypertension from the past 15 years. I have been taking antihypertensive drugs regularly ever since the onset of the problem. Presently I am taking Aten(atenolol) 50 once a day & Enam (enalapril) 5 twice a day. My BP under control with these drugs. However, for the past 3-4 years I have been suffering from severe breathing problem, which has been diagnosed as asthmatic bronchitis. The doctor had advised me to stop Aten 50 drug, which causes athmatic problems. But I am not able to gather the courage of stopping Aten 50 as I have learned that suddenly stopping a beta blocker will create severe complications. I am suffering a horrible breathing problem, which is disturbing my sleep and causing other problems as pain in joints etc. Please advise as to which drugs should I take to prevent asthma. My ECG, lipid profile, TMT & all other reports are normal.

A:The Beta-blocker class of antihypertensive medications is known to cause increased bronchospasm/airway resistance resulting in a worsening of asthma symptoms. However, Atenolol, because of its site of action (beta-1 selective blocker) can cautiously be prescribed for patients with mild to moderate airway disease since it is less likely to cause these symptoms. But given the information provided in your case, it appears advisable to avoid beta-blockers totally in view of a severe breathing problem related to an apparent bronchospasm being contributed by Aten. Any abrupt discontinuation of beta-blockers is known to cause some withdrawal symptoms including overshoot hypertension, increased heart rate and worsening angina in a patient with underlying coronary heart disease. But this is relatively unusual with long-acting beta-blockers like Aten. While you need to strictly follow your Doctor’s recommendation, it is advisable to first increase the dose of Enalapril to achieve the maintenance of good blood pressure control. This can be done while you are gradually tapered off Aten to reduce the risk of rebound hypertension before considering the addition of any other class of anti-hypertensive medications including Calcium channel blockers or a Diuretic like Thiazides. These classes of medications can safely be prescribed in patients with severe bronchospastic airway disease like asthma.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------